Skip

Hormonal Birth Control Question #3493, you are our next contestant! Come on DOWWWWN!
August 3, 2012 11:49 AM   Subscribe

I've been on Ocella (Yasmin) for about 4 years now. Like a great relationship, things started out wonderfully, but I think my baby-making hormone changes are coming between us.

I briefly took Ortho-TriCyclin for 2 years in college and it made me kind of a psycho bitch. So I went off birth control for a long time and then went on Ocella about 4 years ago. It was wonderful (after that 2-3 month adjustment time). My skin hasn't been clearer, ever, and I didn't gain any weight, PMS was not any worse, = no emotional rollercoasters, no decreased sex drive, cramps got 200% easier, and suddenly my periods were 3 days long instead of the drawn-out 7-9 day, fucking Fellowship of the Ring extended edition with director's commentary bullshit. Things were wonderful. Then I hit 30 this year, and I swear it's not solely psychosomatic, but nowadays very grumpy PMS now starts about halfway through my cycle when I still have a week and a half left until the placebo week. PMS started getting worse about a year ago, and now it's just kind of expanding backward and getting longer. My period doesn't start until 3 days into the placebo week, and the PMS lasts until then, so that makes for 2 weeks of PMS. On the day I get my period I feel like a weight has been lifted off me. I still can be irritated, but there isn't that irritated "rut" you get into with PMS. Like, bitch goggles. Life seems a lot easier. I swear my coworkers must be keeping a calendar and taking bets, it's so obvious.

The points of the question are... has anyone had a similar experience with moving into/through their 30's on a pill that previously worked for them and then didn't? What the fuck is happening to my hormones, scientifically, as I am hitting peak (or geez, post-peak?) baby-making time? (My basically consistent, low level craving for a child is starting to alarm me.) This is way too young for perimenopause issues, and that seems unlikely also because my menarche was very late in life. Has this happened to you, and what did you end up doing, what pill did you move to? I don't want to go off the pill. It's very difficult sorting through BC reviews because they are all so subjective, and reviewers haven't necessarily waited past the break-in period, and everybody's chemistry is different. I've got a annual physical/pap scheduled in two months so I'll bring this up then (and this will give me time to perhaps log these mood swings). I'd hate to have to spend the next year or two of my youth in the misery of trying a bunch of new pills; I want to go into the appointment with some ideas on a plan of action. I'm pretty sad my miracle Pill doesn't love me anymore.
posted by Sayuri. to Health & Fitness (6 answers total) 4 users marked this as a favorite
 
I was on Yasmin for 9 years with no problems whatsoever (the very first month I went on BCP I had to try several different pills to arrive at Yasmin). When I turned 29, it just up and stopped working for me, to the extent of what you're describing and then eventually started breakthrough bleeding. :(

I actually made the decision to get a Paraguard Copper non-hormonal IUD inserted. It was seriously, the best decision ever. I'm not taking any hormones, my periods have been unaffected (although some months they're lighter) and the hassle of having to take a pill every days is gone. I'm in the States and my medical insurance covered most of it. The insertion wasn't nearly as ouchy as a lot of people make it out to be and I went back to the office that day. I've had it for 3 years now, no problems whatsoever. The best part is that an IUD is more effective than a tubal ligation for birth control purposes. I almost wished I had gotten it sooner!

Good luck to you, talk to your doctor and find what works for you.
posted by floweredfish at 2:02 PM on August 3, 2012


With regards to the bitch goggles, I recommend looking into premenstrual dysphoric disorder, which is basically awful emotional PMS that starts midcycle and lasts until bleeding (then suddenly lifts, just like you described). Yaz specifically is one of the primary treatments for PMDD and has been known to cause PMDD-like symptoms in those who don't have the disorder. On top of that, your body chemistry can definitely change over time and prescriptions that used to be fine may eventually become not-so-fine. I second the recommendation to see your doctor, who may try to put you on a different prescription.
posted by theraflu at 4:09 PM on August 3, 2012


I definitely had several great years with Nuva Ring and then had it suddenly turn on me. My doctors didn't seem surprised. Apparently your body changes as you get older :) and it's quite common for an artificial hormone to stop doing the things it used to do, and start doing other, less awesome things.
posted by town of cats at 7:46 PM on August 3, 2012


Thanks for the stories and empathy, guys! I'm glad to see (well, in a way) that I'm not alone or imagining this. I wish I could have gotten more anecdotes from folks, but I'll discuss the IUD with my doc (and try not to read anymore horror stories about them online... that's the problem... people who are happy with something usually don't go online to talk about it, but people will almost always report difficulties or failure)

Why's being female gotta be so damn complicated.
posted by Sayuri. at 12:21 PM on August 9, 2012


Why's being female gotta be so damn complicated.

QFT. Damn.
posted by town of cats at 4:33 PM on August 11, 2012


I just wanted to close this up by thanking everyone for their comments and giving an update. I quit Ocella (Yasmin) two months ago at the start of the placebo week and have never felt better. Actually, I immediately felt better, then grumpy, then better and just continually better. My PCP (who kind of doubted Yasmin was causing me that much trouble, but still supported my decision to quit) gave me a prescription for a very low dose of spironolactone to combat the testosterone surge after quitting Yasmin, which can cause acne and hair loss (the surge), and actually regardless of the spiro, which I'm not very consistent about taking, my skin, previously kind of bad during those last 6 months of Ocella (Yasmin), has actually been near perfect since quitting.

After going over and over my options, I decided to get a Mirena IUD. The hormone that makes it into the blood is minimal compared to oral b/c. The copper IUD inflames and irritates the uterus to the point where it's a hostile environment for a baby and you can't conceive and I just couldn't get over the squickiness of that. There's a similar irritation going on with Mirena, but there's also a localized hormonal function.
Insertion was about 1.5-2x the pain of your worst sharp cramps but only lasted about 30 seconds. Get an Ativan to take an hour before if you get all hyped up like me. Insurance totally covered it and there were no office copays at the ob/gyn I was referred to, lucky me.

Anyway, good luck you to all as well! The lesson is: never hesitate to change what isn't working for you! Our bodies are not a perfect system, either to begin with or when meddled with.
posted by Sayuri. at 9:49 AM on February 1, 2013


« Older My friend got this hanging bro...   |  I'd like to acquire a very ser... Newer »
This thread is closed to new comments.


Post